Product News and Recalls

Life-threatening skin condition SJS caused by several different drugs

According to the Mayo Clinic, the exact cause of Stevens-Johnson syndrome can’t always be identified. Usually, the condition is an allergic reaction in response to medication, infection or illness.

Whatever the underlying cause, the condition is gravely serious. It can cause the top layer of skin to shed and die. Even if it doesn’t prove deadly, it’s extremely painful and can cause long-term health problems including blindness.

The Mayo Clinic provides the following information on the condition’s causes:

Medication causes

Medications are most often the cause of Stevens-Johnson syndrome.. Drugs commonly associated with Stevens-Johnson syndrome include:

  • Anti-gout medications, such as allopurinol
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), often used to treat pain
  • Penicillins, which are used to treat infections
  • Anticonvulsants, which are used to treat seizures

Infectious causes

Infections that can cause Stevens-Johnson syndrome include:

  • Herpes (herpes simplex or herpes zoster)
  • Influenza
  • HIV
  • Diphtheria
  • Typhoid
  • Hepatitis

Other causes

In some cases, Stevens-Johnson syndrome may be caused by physical stimuli, such as radiation therapy or ultraviolet light.

If you or a loved one have suffered from the condition, you should consult with a Stevens-Johnson Syndrome attorney at Lopez McHugh to evaluate whether you have a claim.

See more information here:

http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940